Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 16, 2012, 12:53 PM MDT for Lincoln County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 12:53 PM MDT (18:53 UTC)
- Expired
- Jun 16, 2012, 1:33 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 59 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 12:56 PM MDT | HAIL 1 | Ruidoso Downs, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -423 J/kg
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409
WUUS55 KABQ 161853
SVRABQ
NMC027-161945-
/O.NEW.KABQ.SV.W.0108.120616T1853Z-120616T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1253 PM MDT SAT JUN 16 2012
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO
* UNTIL 145 PM MDT
* AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR RUIDOSO DOWNS...OR ABOUT 7 MILES EAST OF
RUIDOSO...AND MOVING NORTH AT 5 TO 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTH CENTRAL LINCOLN COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT
ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
&&
LAT...LON 3345 10569 3347 10546 3330 10547 3330 10564
3330 10565
TIME...MOT...LOC 1853Z 179DEG 8KT 3336 10556
$$2 follow-up statements
325 WWUS55 KABQ 161914 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 114 PM MDT SAT JUN 16 2012 NMC027-161945- /O.CON.KABQ.SV.W.0108.000000T0000Z-120616T1945Z/ LINCOLN- 114 PM MDT SAT JUN 16 2012 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 145 PM MDT... AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RUIDOSO DOWNS...OR ABOUT 6 MILES NORTHEAST OF RUIDOSO...MOVING NORTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL LINCOLN COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED NEAR RUIDOSO DOWNS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3345 10569 3346 10550 3334 10548 3333 10564 TIME...MOT...LOC 1914Z 155DEG 7KT 3340 10559 $$
167 WWUS55 KABQ 161933 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 133 PM MDT SAT JUN 16 2012 NMC027-161942- /O.CAN.KABQ.SV.W.0108.000000T0000Z-120616T1945Z/ LINCOLN- 133 PM MDT SAT JUN 16 2012 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR SOUTH CENTRAL LINCOLN COUNTY... AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL. LAT...LON 3345 10569 3346 10550 3334 10548 3333 10564 TIME...MOT...LOC 1932Z 179DEG 8KT 3345 10556 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:54 AM MDT, 59 minutes earlier.
Area forecast discussion, Jun 16, 11:54 AM MDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1154 AM MDT SAT JUN 16 2012 .AVIATION... 18Z TAF CYCLE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL AREAS BUT FAR NW NM. BRIEF MVFR CIGS/VSBYS AS WELL AS MOUNTAIN OBSCURATIONS ARE EXPECTED WITH THE STRONGER STORMS. EXACT TIMING AND PLACEMENT OF TSTMS THE MAIN FORECAST CHALLENGE...THEREFORE KEPT IN VCTS AT SEVERAL TAF LOCATIONS. ATTEMPTED TO TIME VCTS AT KABQ BASED ON THE TYPICAL TIME HIGHER TERRAIN OUTFLOW BOUNDARIES BEGIN TO COLLIDE IN THE MIDDLE RIO GRANDE VALLEY. WIND GUSTS TO AROUND 40 KTS ARE POSSIBLE WITH THE STORMS AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. STORM COVERAGE AND INTENSITY WILL GRADUALLY DIMINISH BTWN 03Z AND 06Z SUNDAY. 33 && .PREV DISCUSSION...300 AM MDT SAT JUN 16 2012... PRETTY IMPRESSIVE SURGE IN DEW POINTS UP THE RGV TONIGHT. HAVEN/T SEEN THIS KIND OF EVENT IN A LONG TIME. AT THE SAME TIME...SOUTHEAST WIND AT KSAF INCREASED DEW POINTS IN THAT REGION AS WELL AS ALONG THE EAST SLOPES OF THE SANDIAS...ACCORDING TO A SPOTTER...AND THE ASSOCIATED BOUNDARY APPEARS TO BE TRACKING TO THE WEST...ALTHOUGH SLOWING. IN ADDITION...THE STREAM OF MOISTURE WHICH WAS AT TIMES DEPICTED TO DEVELOP...HAS MATERIALIZED...WITH THE WESTERN EDGE BRUSHING THE EASTERN BOUNDARY OF THE BOOTHEEL AND STRETCHING TO THE NORTHEAST TO KABQ VCNTY THEN ARCHING TOWARDS KCAO. MODELS STILL DON/T SEEM TO HAVE A VERY GOOD HANDLE ON THIS DEVELOPING SITUATION...ESPECIALLY AND SOMEWHAT SURPRISINGLY...THE NAM DEW POINTS...WHICH DOESN/T HAVE A CLUE ABOUT THE SURGE IN THE RGV...AS WELL AS BACKING OFF MARKEDLY IN THE STRENGTH OF THE PREVIOUSLY FORECASTED BOUNDARY WHICH WAS SUPPOSED TO BE IMPACTING THE NORTHEAST LATER TODAY. FOR WHAT IT/S WORTH...RUC IS STILL INDICATING THIS BOUNDARY WILL SHOW UP...AND HAVE SOME FAITH BASED ON CURRENT ACTIVITY IN ERN CO. ALONG THE CONTDVD TO THE RGV...HAVE UPPED POPS SOMEWHAT BASED ON A PROJECTED LOCATION OF THE EDGE OF THE PLUME AS WELL AS WHERE THE WASHED OUT SURFACE BOUNDARY MIGHT BE. GFS MORE BULLISH ON A SOUTH TO SOUTHEAST STEERING FLOW FOR SOUTHERN/CENTRAL NM LATER TODAY...WHICH WOULD TAKE ANY STORMS OFF THE SANDIAS/MANZANOS INTO THE VALLEY...WHILE THE NAM HAS A VERY LIGHT MORE SLY FLOW. DRYING ON TAP FOR SUNDAY AS WINDS ALOFT SHIFT TO WEST/NORTHWEST. LINGERING MOISTURE MOST LIKELY FOR THE CENTRAL MOUNTAIN CHAIN EASTWARD. THE NORTH MAY BE SOMEWHAT BREEZY MONDAY...WHICH MIGHT UNCOVER ANY WEEKEND LIGHTNING STARTS. THE GFS NOW HOLDS THE MIDWEEK FRONT TO THE NORTH...BUT THE ECMWF DROPS DOWN A SIMILAR BOUNDARY A DAY OR 2 LATER AS THE UPPER RIDGE SHUNTS THE WESTERLIES WELL NORTH INTO THE ROCKIES. SOME MOISTURE MAY BE ABLE TO SEEP UNDER AND AROUND THE UPPER HIGH CIRCULATION LATE NEXT WEEK. .FIRE WEATHER... MAIN FORECAST CHALLENGE CONTINUE TO BE THUNDERSTORM COVERAGE... TIMING AND TYPE THIS AFTERNOON AND EVENING. A SURFACE BOUNDARY HAS MOVE NORTH-NORTHWESTWARD THIS MORNING UP THE RIO GRANDE VALLEY...INCREASING SURFACE DEWPOINTS FROM THE 20S INTO THE 40S. ADDITIONALLY...A SOUTHEAST WIND DEVELOPED AT TAOS AND SANTA FE...ALSO USHERING IN SOME HIGHER DEWPOINTS INTO NORTH CENTRAL NEW MEXICO. MODELS ARE NOT HANDLING THIS MOISTURE SURGE AND THE RESULTANT PRECIPITATION WELL THIS MORNING. ISOLATED SHOWER AND THUNDERSTORM ACTIVITY CONTINUES ACROSS THE EAST CENTRAL PLAINS THIS MORNING. RESULTANT CLOUD COVER MAY LIMIT THE WIDESPREAD PRECIP POTENTIAL UNTIL LATE THIS AFTERNOON OR EARLY EVENING...MEANWHILE... CLEAR SKIES THIS MORNING AND ADDED LOW LEVEL MOISTURE MAY RESULT IN STORMS DEVELOPING EARLIER OVER THE WEST CENTRAL AND SOUTHWEST MOUNTAINS. THESE STORMS ACROSS THE WEST ARE EXPECTED TO BE MOSTLY DRY...AND AS THEY MOVE FURTHER EAST INTO THE RIO GRANDE VALLEY...THEY MAY BE MORE OF A MIX OF WET AND DRY. ONE EXCEPTION MAY BE OVER THE SOUTHWEST MOUNTAINS...WHERE A MIX OF WET AND DRY MAY PREVAIL. OTHERWISE...WETTING RAINS ARE LIKELY EAST OF THE CENTRAL MOUNTAIN CHAIN. ASIDE FROM THE HIGHER TERRAIN...ANOTHER FOCUS FOR SHOWER AND TSTM DEVELOPMENT THIS AFTERNOON IS ALONG A WEAK BACK DOOR COLD FRONT. MODELS ARE NOW SHOWING THIS FRONT TO STALL OUT FURTHER NORTH...ACROSS NORTHEAST NM. A FEW STRONG STORMS ARE POSSIBLE IN THIS AREA THIS AFTERNOON AND EVENING. FAIR HUMIDITY RECOVERIES ARE ON TAP TONIGHT ACROSS THE WEST WHILE GOOD TO EXCELLENT RECOVERIES WILL PREVAIL ACROSS THE EAST. DRIER AIR WILL BEGIN TO MOVE INTO THE STATE FROM THE NORTHWEST ON SUNDAY. THIS WILL LIMIT TSTM COVERAGE SUBSTANTIALLY FROM TODAY. ENOUGH RESIDUAL MOISTURE WILL BE AROUND FOR ISOLATED STORMS TO DEVELOP FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. HOWEVER...WHAT STORMS DO DEVELOP WILL BE OF THE DRIER NATURE. DRIER AND BREEZIER CONDITIONS WILL DEVELOP ON MONDAY AS THE UPPER HIGH IS SQUASHED SOUTHWARD AND WESTERLY FLOW INCREASES. DRY AND BREEZY CONDITIONS WILL PERSIST ON TUESDAY. HOWEVER...BY WEDNESDAY AND THURSDAY...THE UPPER LEVEL HIGH WILL SLOWLY SHIFT BACK NORTHWARD AND GULF MOISTURE WILL BE PULLED BACK UP INTO THE EASTERN PLAINS AND PERHAPS TOWARD THE SOUTHWEST MOUNTAINS. THIS MAY MEAN INCREASED CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY FOR THE MIDDLE TO LATTER PART OF THE WORK WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT JUN 16 2012 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT MOISTURE FROM OLD MEXICO...COMBINED WITH MOIST LOW LEVEL EASTERLY WINDS IN THE EASTERN PLAINS...WILL CREATE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE SHOWERS AND STORMS COULD BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAIN OVER CENTRAL AND EASTERN NEW MEXICO...WHICH COULD IMPACT RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 16, 12:38 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1238 PM MDT SAT JUN 16 2012
NMZ526-161915-
SOUTH CENTRAL MOUNTAINS-
1238 PM MDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
115 PM MDT...
AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUIDOSO DOWNS...OR ABOUT NEAR RUIDOSO...
MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...RUIDOSO...ALTO AND BONITO
LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3331 10574 3338 10575 3338 10584 3339 10584
3352 10580 3338 10546 3329 10551 3330 10573
TIME...MOT...LOC 1838Z 138DEG 3KT 3334 10561
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:24 PM MDT | Special Weather Statement | ABQ | Curry | 51 min |
| Jun 15, 6:58 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| Jun 15, 7:24 PM MDT | Special Weather Statement | ABQ | Harding | 51 min |
| Jun 15, 8:09 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 30 min |
| Jun 15, 8:41 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Jun 16, 12:17 AM MDT | Special Weather Statement | ABQ | Roosevelt | 28 min |
| Jun 16, 12:37 AM MDT | Areal Flood Advisory | ABQ | Roosevelt | 113 min |
| Jun 16, 12:31 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 119 min |
| Jun 16, 12:38 PM MDT | Special Weather Statement | ABQ | Lincoln | 37 min |
| Jun 16, 1:11 PM MDT | Flash Flood Warning | ABQ | Lincoln | 109 min |
| Jun 16, 1:59 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 49 min |
| Jun 16, 3:18 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 16, 3:32 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Jun 16, 3:47 PM MDT | Special Weather Statement | ABQ | San Miguel | 28 min |
| Jun 16, 3:48 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Jun 16, 4:03 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 16, 4:34 PM MDT | Special Weather Statement | ABQ | Roosevelt | 26 min |
| Jun 16, 4:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jun 16, 5:30 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Jun 16, 5:48 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Harding, Quay, San Miguel | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.